Alert archive / Minnesota / Tornado Warnings in 2005
Tornado Warning 33, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Aug 3, 2005, 4:28 PM CDT for Saint Louis County, Minnesota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 4:28 PM CDT (21:28 UTC)
- Expired
- Aug 3, 2005, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 5 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:35 PM CDT | TSTM WND DMG | Hermantown, MN | 2 FOOT DIAMETER TREE DOWN THAT WAS 40-50 FEET IN LENGTH. |
| Aug 3, 4:38 PM CDT | HAIL 0.88 | West Duluth, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDLH 032130
TORDLH
MNC137-032215-
/O.NEW.KDLH.TO.W.0033.050803T2128Z-050803T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
428 PM CDT WED AUG 3 2005
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
* UNTIL 515 PM CDT
* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
HERMANTOWN...MOVING SOUTHEAST AT 15 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
PROCTOR BY 450 PM...
FOND DU LAC BY 510 PM...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4696 9218 4689 9241 4677 9242 4677 9230
4667 9230 4667 9223 4680 9205
$$
BRANDT2 follow-up statements
000
WWUS53 KDLH 032152
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
451 PM CDT WED AUG 3 2005
MNC137-032215-
/O.CON.KDLH.TO.W.0033.000000T0000Z-050803T2215Z/
SOUTHEAST ST. LOUIS MN-
451 PM CDT WED AUG 3 2005
...A TORNADO WARNING CONTINUES UNTIL 515 PM CDT FOR SOUTHEAST ST.
LOUIS COUNTY...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR NEW DULUTH...OR
ABOUT 6 MILES WEST OF SUPERIOR...MOVING SOUTHEAST AT 15 MPH.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4696 9218 4689 9241 4677 9242 4677 9230
4667 9230 4666 9222 4680 9205
$$
BRANDT000
WWUS53 KDLH 032215
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT WED AUG 3 2005
MNC137-032222-
/O.EXP.KDLH.TO.W.0033.000000T0000Z-050803T2215Z/
SOUTHEAST ST. LOUIS MN-
514 PM CDT WED AUG 3 2005
...THE TORNADO WARNING FOR SOUTHEAST ST. LOUIS COUNTY EXPIRES AT 515
PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING A TORNADO HAD MOVED
SOUTHEAST OF SAINT LOUIS COUNTY AS OF 515 PM. THEREFORE...THE
TORNADO WARNING FOR SOUTHEASTERN SAINT LOUIS COUNTY WILL BE ALLOWED
TO EXPIRE.
LAT...LON 4696 9218 4689 9241 4677 9242 4677 9230
4667 9230 4666 9222 4680 9205
$$
DAPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 3, 3:10 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 3, 3:10 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT WED AUG 3 2005 .DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS OUR MINNESOTA ZONES THIS AFTERNOON...ALONG AND AHEAD OF A COLD FRONT THAT IS NOW OVER OUR WRN FCST AREA. THIS THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THIS EVENING...SPREADING FARTHER SOUTH AND EAST WITH TIME. ETA40 MUCAPE VALUES THIS AFTERNOON RANGE FROM 2000 J/KG NORTH...TO 5000 J/KG ACROSS WISCONSIN. CURRENT TEMPS AND DEW POINTS DO SEEM TO SUPPORT THESE CAPE VALUES...ALTHOUGH ETA40 SOUNDINGS SHOW THAT LAPSE RATES ABOVE 850MB ARE NOT THAT IMPRESSIVE. 0-3KM HELICITY VALUES ARE FAIRLY LOW TOO...BUT THERE SHOULD BE ENOUGH INSTABILITY AND VERTICAL WIND SHEAR TO SUPPORT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL PER SPC. THIS FRONT WILL MOVE EAST OF OUR CWA AFTER MIDNIGHT TONIGHT...WITH DRIER AND COOLER AIR ADVECTING SOUTHEAST ACROSS OUR CWA ON THURSDAY. HIGH PRESSURE WILL THEN BUILD IN ACROSS THE MIDWEST THURSDAY NIGHT AND FRIDAY...KEEPING CONDITIONS DRY. A WARMING TREND WILL START FRIDAY AS THE CENTER HIGH DRIFTS OFF TO THE EAST AND RETURN FLOW/WAA DEVELOPS ACROSS THE UPPER MIDWEST. && .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS NE MN AND NW WI TONIGHT...ALTHOUGH SCATTERED THUNDERSTORMS WILL BRING SOME IFR/MVFR CONDITIONS AT TIMES. THE THUNDERSTORMS WILL GRADUALLY END OVERNIGHT...LEAVING MAINLY VFR CONDITIONS ON THURSDAY. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. BERDES/DAP
Hazardous weather outlook, Aug 3, 7:05 AM CDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 705 AM CDT WED AUG 3 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 705 AM CDT WED AUG 3 2005 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR A PORTION OF NORTHEAST MINNESOTA AND ALL OF NORTHWEST WISCONSIN TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF LINE FROM PARK RAPIDS TO GRAND RAPIDS TO SILVER BAY. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH STEWART
In the hours before
Local storm report, Aug 3, 4:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
421 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND GST HERMANTOWN 46.81N 92.24W
08/03/2005 60 MPH SOUTHEAST ST. LOUI MN AMATEUR RADIO
AT INTERSECTION OF HWY 2 AND HWY 53
&&
BRANDTThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:08 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 33 min |
| Aug 3, 3:18 PM CDT | Tornado Warning | DLH | Saint Louis | 42 min |
| Aug 3, 3:58 PM CDT | Tornado Warning | DLH | Saint Louis | 32 min |
| Aug 3, 4:45 PM CDT | Special Marine Warning | DLH | 30 min |
Nearby
Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.